Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 6, 20174 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 6, 2017, 5:59 PM EDT for 4 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 5:59 PM EDT (21:59 UTC)
Expired
Aug 6, 2017, 6:45 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Cherokee County, GA, Gilmer County, GA, Murray County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 133 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS82 KFFC 062159
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT SUN AUG 6 2017
 
GAZ004-005-007-012-013-021-062245-
Gilmer GA-Whitfield GA-Cherokee GA-Gordon GA-Pickens GA-Murray GA-
559 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...EASTERN WHITFIELD...
CHEROKEE...EASTERN GORDON...PICKENS AND MURRAY COUNTIES UNTIL 645 PM
EDT...

At 559 PM EDT...a line of strong thunderstorms was along a line
extending from near Nickelsville to Fairmount to Woodstock...and
moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Dalton, Canton, Chatsworth, Jasper, Ellijay, Holly Springs, Varnell,
Ball Ground, Nelson, Eton, Waleska, East Ellijay, Resaca, Talking
Rock, Free Home, Buffington, Fairmount, Ranger, Hickory Flat and
Crandall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3487 8462 3485 8462 3486 8455 3482 8433
      3457 8429 3458 8433 3455 8435 3447 8432
      3447 8428 3431 8426 3420 8426 3415 8454
      3433 8466 3435 8464 3441 8465 3441 8472
      3463 8499 3492 8495
TIME...MOT...LOC 2159Z 201DEG 22KT 3462 8491 3444 8469 3411 8451 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:24 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 3:24 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Sun Aug 6 2017

.SHORT TERM /Tonight through Monday Night/...
A weak frontal boundary remains nearly stationary across the
Interstate 20 corridor this afternoon. This boundary will begin to
slowly push northward overnight, and should finally shift north of
the GA/TN line by early tomorrow. A cold front will begin to
approach northern GA late Monday.

Numerous showers and scattered thunderstorms have developed in the
moist and unstable airmass on the south side of the old front. PWATS
area currently increasing across the central and southern portions
of the CWFA, with values approaching 2". This tropical airmass will
continue to creep northward as the boundary also shifts north. An
increase in the coverage of storms is likely on Monday. Widespread
severe weather is not anticipated through this evening or tomorrow,
but strong thunderstorms are likely and an isolated severe
thunderstorm is not out of the question.

The hi-res reflectivity models are showing some hints of a potential
MCS/thunderstorm cluster approaching from the north early Monday
morning just ahead of the frontal boundary. The thickness values are
hinting at this also. So, have kept the pops a little high across
the north overnight. Even if an MCS doesn't develop, do expect
thunderstorms along/just ahead of the front.

Have bumped the max/min temps up in the blend a degree or two.

NListemaa

&&

.LONG TERM /Tuesday through Sunday/...
Pattern in the long term period will remain nearly static with
broad, long-wave troughing over the eastern CONUS. Westerlies
shift a touch north to the TN/KY valley states on Tuesday and
remain there thru Sunday. With this in mind, and conformation from
12Z guidance, little change in forecast expected. Diurnally driven
convection maximized from 2p to 8p with perhaps slightly greater
coverage of TSRA over north GA due to slightly stronger westerlies
and more opportunity for lift. Daytime temperatures will be a
touch below normal.

Tropical Atlantic fairly active this period. Latest guidance from
NHC shows only 40pct chance for development for invest 99L west
of the Lesser Antilles. 12Z model guidance not as eager to
develop this, unlike some previous model runs. Model guidance will
likely continue to show significant differences so as always,
PLEASE exercise caution when relying on or worse, communicating,
forecasts from any single model or single run. Ensemble or model
blends will also have variation but are much preferred over a
single run of a deterministic model. Will continue to monitor.
Previous long term discussion follows.

SNELSON

PREV LONG TERM DISCUSSION... /issued 340 AM EDT Sun Aug 6 2017/

Extended forecast period continues to look fairly wet and unsettled
as the region remains under persistent west to southwesterly upper-
level flow. No strong short waves are indicated in the medium range
models through the period, but a series of weak waves, weak surface
fronts and ample moisture, keep good chance to likely POPs going
through the upcoming week. No specific focus for severe weather
indicated on any specific day right now, but models are indicating
that some weak shear should accompany some of the weak waves. Bigger
issue may end up being hydrologic in nature through the week with
continued, repeated, rainfall and saturated soils.

20

&&

.AVIATION...
18Z Update...
Numerous showers and a few thunderstorms have developed south of
the Interstate 20 corridor early this afternoon. Activity will
continue to push north for the next couple of hours and should
impact the airfield pretty close to 18z. Showers/thunderstorms
will definitely have the potential to be gusty. Models are
producing bkn mvfr cigs overnight, breaking up by the late
morning. Sct showers/tsra possible again tomorrow afternoon.
Winds should remain on the west side.

//ATL Confidence...18Z Update...
Medium to high confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  88  72  83 /  40  60  40  60
Atlanta         74  86  73  82 /  40  60  40  60
Blairsville     68  78  67  78 /  60  70  70  60
Cartersville    73  85  71  81 /  50  60  70  60
Columbus        75  90  75  86 /  50  50  30  50
Gainesville     72  83  71  81 /  50  60  60  60
Macon           74  91  74  87 /  40  50  30  50
Rome            73  84  72  82 /  50  60  70  60
Peachtree City  73  87  72  82 /  40  60  40  60
Vidalia         75  92  76  89 /  30  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Aug 6, 10:29 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1029 AM EDT Sun Aug 6 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1029 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area this
afternoon and evening. Isolated strong to severe thunderstorms are
possible. The main hazards will be strong gusty winds, hail and
frequent lightning.

Heavy rainfall may produce isolated flooding across north Georgia,
mainly north of I-20.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms could
be strong to severe with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 6, 3:28 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT SUN AUG 6 2017

GAZ059-060-062000-
Putnam GA-Jasper GA-
328 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND SOUTHEASTERN
JASPER COUNTIES UNTIL 400 PM EDT...

At 328 PM EDT...a strong thunderstorm was over Stanfordville, or 10
miles southeast of Monticello...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Eatonton, Rock Eagle 4-H Center, Central Georgia Experiment Stn,
Resseaus Crossroads, Stanfordville, Warfield and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3318 8339 3318 8346 3316 8360 3317 8361
      3343 8354 3346 8339 3330 8331
TIME...MOT...LOC 1928Z 194DEG 20KT 3322 8353

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 6, 3:58 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EDT SUN AUG 6 2017

GAZ061-073-074-062030-
Washington GA-Baldwin GA-Hancock GA-
358 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...
NORTHEASTERN BALDWIN AND HANCOCK COUNTIES UNTIL 430 PM EDT...

At 358 PM EDT...a strong thunderstorm was over Beulah, or 10 miles
northeast of Milledgeville...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sparta, Deepstep, Devereux, Beulah, Underwood, Shoulderbone, Linton,
Culverton, Mayfield, Hamburg State Park and Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3293 8306 3295 8308 3296 8310 3312 8320
      3340 8305 3340 8282 3337 8282 3336 8280
      3333 8280 3333 8279 3332 8280 3331 8278
      3327 8278 3325 8275
TIME...MOT...LOC 1958Z 219DEG 16KT 3315 8307

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 6, 4:29 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
429 PM EDT SUN AUG 6 2017

GAZ074>076-062100-
Jefferson GA-Washington GA-Glascock GA-
429 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
WASHINGTON AND GLASCOCK COUNTIES UNTIL 500 PM EDT...

At 429 PM EDT...a strong thunderstorm was near Warthen, or near
Sandersville...moving northeast at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sandersville, Gibson, Tennille, Avera, Mitchell, Edge Hill, Edgehill,
Downs, Agricola, Warthen and Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3292 8281 3304 8295 3324 8275 3332 8259
      3313 8248
TIME...MOT...LOC 2029Z 219DEG 29KT 3305 8281

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 6, 4:56 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT SUN AUG 6 2017

GAZ012-019-020-062130-
Gordon GA-Bartow GA-Floyd GA-
456 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GORDON...NORTHERN
BARTOW AND EASTERN FLOYD COUNTIES UNTIL 530 PM EDT...

At 456 PM EDT...a strong thunderstorm was near Kingston, or 12 miles
east of Rome...moving northeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Cartersville, Calhoun, Adairsville, White, Kingston,
Plainville, Cassville, Shannon, Fairmount, Ranger, Sonoraville,
Pinson, Redbud, Folsom, Pine Log and Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3455 8488 3451 8465 3448 8466 3446 8465
      3444 8466 3436 8465 3435 8465 3430 8466
      3416 8506 3427 8516
TIME...MOT...LOC 2056Z 232DEG 34KT 3429 8496

WIND...40MPH
Special weather statement, Aug 6, 5:32 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
532 PM EDT SUN AUG 6 2017

GAZ012-013-020-021-062200-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
532 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...EASTERN
GORDON...NORTHEASTERN BARTOW AND WESTERN PICKENS COUNTIES UNTIL 600
PM EDT...

At 532 PM EDT...a line of strong thunderstorms was along a line
extending from Sonoraville to near White...and moving northeast at 20
mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Canton, White, Waleska, Fairmount, Ranger, Sonoraville, Lake
Arrowhead, Redbud, Folsom, Audubon, Salacoa Valley, Pine Log,
Talmadge, Oakman, Sutallee, Funkhouser and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3460 8471 3459 8470 3459 8468 3458 8468
      3458 8465 3455 8465 3455 8460 3425 8445
      3415 8468 3446 8488 3461 8483
TIME...MOT...LOC 2132Z 212DEG 19KT 3445 8481 3426 8470

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 6, 5:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT SUN AUG 6 2017

GAZ004-005-007-012-013-021-062245-
Gilmer GA-Whitfield GA-Cherokee GA-Gordon GA-Pickens GA-Murray GA-
559 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...EASTERN WHITFIELD...
CHEROKEE...EASTERN GORDON...PICKENS AND MURRAY COUNTIES UNTIL 645 PM
EDT...

At 559 PM EDT...a line of strong thunderstorms was along a line
extending from near Nickelsville to Fairmount to Woodstock...and
moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Canton, Chatsworth, Jasper, Ellijay, Holly Springs, Varnell,
Ball Ground, Nelson, Eton, Waleska, East Ellijay, Resaca, Talking
Rock, Free Home, Buffington, Fairmount, Ranger, Hickory Flat and
Crandall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3487 8462 3485 8462 3486 8455 3482 8433
      3457 8429 3458 8433 3455 8435 3447 8432
      3447 8428 3431 8426 3420 8426 3415 8454
      3433 8466 3435 8464 3441 8465 3441 8472
      3463 8499 3492 8495
TIME...MOT...LOC 2159Z 201DEG 22KT 3462 8491 3444 8469 3411 8451

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:24 PM EDTSpecial Weather StatementFFCJefferson36 min
Aug 6, 3:28 PM EDTSpecial Weather StatementFFCPutnam32 min
Aug 6, 3:58 PM EDTSpecial Weather StatementFFCHancock32 min
Aug 6, 4:29 PM EDTSpecial Weather StatementFFCGlascock, Washington31 min
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Washington28 min
Aug 6, 4:56 PM EDTSpecial Weather StatementFFCBartow, Gordon34 min
Aug 6, 5:03 PM EDTSevere Thunderstorm WarningFFCBartow, Gordon27 min
Aug 6, 5:32 PM EDTSpecial Weather StatementFFCCherokee28 min
Aug 6, 7:10 PM EDTSpecial Weather StatementFFCFloyd35 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.